Alert archive / Oklahoma / Flash Flood Warnings in 2019

Flash Flood Warning 59, NWS Tulsa, OK

June 16, 2019Tulsa County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Jun 16, 2019, 8:00 PM CDT for Tulsa County, Oklahoma. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2019, 8:00 PM CDT (01:00 UTC)
Expired
Jun 16, 2019, 10:00 PM CDT
In force
2 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

County Tulsa County, OK

The radar

The Tulsa radar (KINX), 29 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2019-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2019-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

209 
WGUS54 KTSA 170100
FFWTSA
OKC143-170300-
/O.NEW.KTSA.FF.W.0059.190617T0100Z-190617T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
800 PM CDT Sun Jun 16 2019

The National Weather Service in Tulsa has issued a

* Flash Flood Warning for...
  East central Tulsa County in northeastern Oklahoma...

* Until 1000 PM CDT.

* At 759 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain 
  have fallen. Flash flooding has been reported in parts of south 
  Tulsa with several intersections closed.

* Some locations that may experience flooding include...
  Tulsa...                          Broken Arrow...
  Jenks...                          Catoosa...
  Jenks Riverside Airport...        

Additional rainfall amounts of an inch are possible in the warned 
area.

This includes Interstate 44 between mile markers 219 and 232.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3617 9581 3616 9581 3616 9577 3602 9576
      3601 9603 3616 9601 3617 9600 3621 9600

$$
2 follow-up statements
418 
WGUS74 KTSA 170148
FFSTSA

Flash Flood Statement
National Weather Service Tulsa OK
848 PM CDT Sun Jun 16 2019

OKC143-170300-
/O.CON.KTSA.FF.W.0059.000000T0000Z-190617T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tulsa OK-
848 PM CDT Sun Jun 16 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
EAST CENTRAL TULSA COUNTY...

At 846 PM CDT, Doppler radar indicated that heavy rainfall has moved 
out of the warned area. However, runoff from the earlier heavy rain 
will continue to result in flooding of area roadways and other low-
lying areas.

Some locations that may experience flooding include...
Tulsa...                          Broken Arrow...
Jenks...                          Catoosa...
Jenks Riverside Airport...        

This includes Interstate 44 between mile markers 219 and 232.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3617 9581 3616 9581 3616 9577 3602 9576
      3601 9603 3616 9601 3617 9600 3621 9600

$$
152 
WGUS74 KTSA 170255
FFSTSA

Flash Flood Statement
National Weather Service Tulsa OK
955 PM CDT Sun Jun 16 2019

OKC143-170304-
/O.EXP.KTSA.FF.W.0059.000000T0000Z-190617T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tulsa OK-
955 PM CDT Sun Jun 16 2019

...THE FLASH FLOOD WARNING FOR EAST CENTRAL TULSA COUNTY WILL EXPIRE
AT 1000 PM CDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3617 9581 3616 9581 3616 9577 3602 9576
      3601 9603 3616 9601 3617 9600 3621 9600

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 6:22 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 16, 6:22 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
622 PM CDT Sun Jun 16 2019

...UPDATE...

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.

Main aviation concern continues to be the potential for
thunderstorm impacts at the terminals. The greatest threat will be
at the eastern OK terminals through mid evening, with activity
about to move into the Tulsa metro area. The bulk of this activity
should wane by mid evening, although some potential for
redevelopment will exist after midnight, mainly at MLC and the
northwest AR terminals, as the upper low moves through the area.
MVFR ceilings will develop at all terminals late tonight and
persist through early afternoon tomorrow, with a gradual decrease
in cloud cover mid to late afternoon. Chance of additional diurnal
thunderstorms is nonzero tomorrow but will not carry a mention at
this time.

&&

.PREV DISCUSSION... /Issued 416 PM CDT Sun Jun 16 2019/

DISCUSSION...
At mid afternoon...the MCV from this morning was exiting Northeast
Oklahoma into Southwest Missouri...while an upper level shortwave
was positioned across West/Southwest Oklahoma. At the surface...a
weak frontal boundary was located from the Texas Panhandle...to
underneath the upper low to a line from near Bristow to Jay in
Northeast Oklahoma and finally extended into Western Missouri.
ALong this boundary...scattered showers and thunderstorms were
continuing to develop across Central to Northeast Oklahoma.

Instability across the region remained meager...while the true
warm sector had gotten shoved southward into Texas from the
morning convection/MCS. Thus...a marginal severe potential will be
possible from the storms initiating along/near the boundary...with
locally damaging winds being the main threat. Locally large hail
could also be possible...though shear values and mid level lapse
rates remained on the weak side.

Also with these showers and storms...locally heavy rainfall will
remain possible as precipitable water values around 1.5 inches
were observed over the region. The greater moisture also resided
to the south across Texas as the morning convection had kept the
70+ dewpoints south and east of the CWA. Additional rainfall
amounts up toward one inch with locally higher amounts will be
possible tonight/Monday.

Through tonight...showers and thunderstorms are expected to
continue to develop along and south of the boundary...with the
greater potential mainly south of Interstate 44 across East
Central Oklahoma into Northwest Arkansas. Additional
thunderstorms...currently along/just south of the Red
River...will also remain possible overnight across Southeast
Oklahoma into Western Arkansas as the upper level low moves over
the CWA. The marginal severe potentials mentioned above look to
weaken overnight with the loss of daytime heating and as the
remaining instability weakens and becomes more elevated.

Thunderstorm chances will remain possible during the day
Monday...and begin to taper off Monday evening/night from west to
east with the exiting upper level low. Small thunderstorm chances
could remain possible for parts of the CWA Tuesday...before
another MCS...ahead of a shortwave progged to drop southeast
through the Plains...is forecast to push through across the region
Tuesday night. This shortwave is forecast to approach the CWA
Wednesday and moves through Wednesday night with thunderstorm
chances finally tapering off and exiting Thursday morning. In the
wake of this second wave...more summer like conditions look to
develop with hot and humid conditions possible at the end of the
week.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....22
Hazardous weather outlook, Jun 16, 4:55 PM CDT, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
455 PM CDT Sun Jun 16 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
455 PM CDT Sun Jun 16 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Along and south of I-44.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Along and south of I-44.
	ONSET...Ongoing.

DISCUSSION...
Scattered thunderstorms will continue across parts of eastern
Oklahoma mainly along and south of Interstate 44 late this afternoon
and into the evening hours. A few of the strong storms may produce
brief gusty winds and hail to the size of quarters. In addition,
brief funnel clouds may be possible with the storms near and just
south of the Interstate 44 corridor. The threat of funnel clouds
will diminish this evening with the loss of daytime heating.

Additional thunderstorms will persist into the evening across
parts of far southeast Oklahoma. A few of these storms could
become strong to marginally severe as well, and will be capable
of producing heavy rainfall.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Thunderstorm Potential.
TUESDAY...Thunderstorm Potential...Heavy Rain Potential.
WEDNESDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
THURSDAY...Thunderstorm Potential.
FRIDAY...High Wind Potential.
SATURDAY...No Hazards.

EXTENDED DISCUSSION...
The weather pattern will remain active through the upcoming week
with daily thunderstorm chances. An increase in severe weather and
heavy rainfall potential does appear likely for the Tuesday into
Wednesday time frame. Repeated rounds of rainfall will also raise the
potential for both flash flooding and river flooding.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jun 16, 3:09 PM CDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Tulsa OK
309 PM CDT Sun Jun 16 2019

OKZ049-053-162045-
Choctaw OK-Pushmataha OK-
309 PM CDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PUSHMATAHA AND
NORTHWESTERN CHOCTAW COUNTIES UNTIL 345 PM CDT...

At 309 PM CDT, a strong thunderstorm was located 4 miles northeast of
Boswell, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Hugo...                           Antlers...
Boswell...                        Soper...
Kent...                           Messer...
Speer...                          Dela...
Unger...

LAT...LON 3397 9587 3414 9593 3416 9588 3416 9578
      3419 9578 3428 9552 3402 9543
TIME...MOT...LOC 2009Z 254DEG 23KT 3408 9582
Special weather statement, Jun 16, 4:03 PM CDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Tulsa OK
403 PM CDT Sun Jun 16 2019

OKZ060-064-162145-
Tulsa OK-Creek OK-
403 PM CDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CREEK AND
SOUTHWESTERN TULSA COUNTIES UNTIL 445 PM CDT...

At 403 PM CDT, a strong thunderstorm was located 3 miles north of
Kellyville, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Tulsa...                          Sand Springs...
Sapulpa...                        Jenks...
Glenpool...                       Kiefer...
Kellyville...

This includes Interstate 44 between mile markers 203 and 219.

LAT...LON 3594 9623 3605 9627 3615 9602 3594 9596
TIME...MOT...LOC 2103Z 253DEG 11KT 3600 9620
Special weather statement, Jun 16, 4:06 PM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Tulsa OK
406 PM CDT Sun Jun 16 2019

OKZ064-162145-
Creek OK-
406 PM CDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CREEK COUNTY UNTIL
445 PM CDT...

At 405 PM CDT, a strong thunderstorm was located over Drumright,
moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Drumright...                      Oilton...
Silver City...

LAT...LON 3617 9642 3616 9640 3596 9631 3595 9662
      3609 9662
TIME...MOT...LOC 2105Z 253DEG 11KT 3601 9661
Special weather statement, Jun 16, 4:40 PM CDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Tulsa OK
440 PM CDT Sun Jun 16 2019

OKZ060-064-162230-
Tulsa OK-Creek OK-
440 PM CDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CREEK AND
SOUTHEASTERN TULSA COUNTIES UNTIL 530 PM CDT...

At 438 PM CDT, a strong thunderstorm was located 3 miles east of
Sapulpa, moving east at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm. Brief funnel clouds will be possible as well, but the
threat posed by any funnel clouds is low.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Bixby...                          Sapulpa...
Jenks...                          Glenpool...
Kiefer...                         Jenks Riverside Airport...

This includes Interstate 44 between mile markers 210 and 228.

LAT...LON 3595 9612 3605 9615 3617 9589 3595 9581
TIME...MOT...LOC 2138Z 250DEG 9KT 3601 9606

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:17 PM CDTAreal Flood AdvisoryTSARogers, Tulsa, Wagoner3 hr
Jun 17, 5:58 AM CDTRiver Flood WarningTSAOttawa4 days
Jun 17, 6:41 AM CDTAreal Flood AdvisoryTSACraig, Mayes, Nowata, Ottawa, Rogers2 hr
Jun 17, 8:42 AM CDTAreal Flood AdvisoryTSACraig, Delaware, Mayes, Rogers3 hr
Jun 17, 10:15 AM CDTRiver Flood WarningTSAMuskogee28 days
Jun 17, 1:07 PM CDTAreal Flood AdvisoryTSADelaware3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.